There are two aspects to the heart system. There is the physical aspect, with symptoms such as palpitations and arrhythmias. There is also a mental aspect to the heart system, which manifests as insomnia, anxiety, depression and panic disorders. All of these symptoms, according to Chinese Medicine, points to a heart issue.
Aside from the physical and emotional aspects there is also a relation to cognitive function. A phenomenon called “chemo brain” can affect many patients. After rounds of chemotherapy, patients can experience memory loss. For example, when asked a question, a patient may need to take a moment before they can respond back because the nerves are not connecting quickly enough to make an appropriate response. According to Traditional Chinese Medicine (TCM), this may be seen as phlegm blocking the heart. With herbs we can help detox and dissolve the phlegm, which will help with cognitive function.
An interesting diagnostic tool we use is the color of the tip of the tongue. If it is red, we may say that the patient has "heart fire." Just by looking at that red tip, we can infer that you may have trouble falling asleep or staying asleep.
The red tip can also be symptomatic of brain inflammation in conventional medicine. Normally, the body protects the brain with a "blood-brain barrier" that controls what passes into the brain. However, physical trauma increases circulation and the blood-brain gate is opened, allowing unwanted pathogens to pass through. Once the emergency situation is over, the gate is closed again. During this process the toxins that had passed thorough the barrier are trapped with no way out. This creates brain inflammation.
Brain inflammation is now considered a complication to hypertension, diabetes and mental problems such as depression, anxiety and bipolar disorder. From a TCM point of view, this inflammation is categorized as "heart fire." (And manifests as a red-tipped tongue.)
By observing the body and looking at the face, tongue and pulse you can get an idea of the physiologically activities of your body. Sweating disorders can also be correlated to the heart in Chinese Medicine. Many patients develop night sweats when they go through chemotherapy. Night sweats can be "damp-heat" toxins attacking the body. When a patient is taking tamoxifen, hot flashes can be one of the side effects. We can also address this by treating the heart.
Finally, there is a positive slant to the heart. In TCM, different organ systems are correlated with different emotions. The heart's is the only positive emotion: Joy.